FDA Adds Femur Fracture Warning to Bisphosphonate Labels

Disclosures

October 13, 2010

October 13, 2010 — Bisphosphonates approved for the treatment of osteoporosis will now bear a label warning about the possible increased risk for 2 types of atypical femur fractures, the US Food and Drug Administration (FDA) announced today.

One type of break, subtrochanteric femur fracture, occurs just below the hip joint. Another type, diaphyseal femur fracture, is in the long part of the bone. Both are very uncommon, accounting for less than 1% of all hip and femur fractures overall, according to the agency.

Risedronate sodium, alendronate

The FDA's decision to add a warning about the fractures to the labels of bisphosphonates comes in the wake of a recommendation to do so by a task force of the American Society for Bone and Mineral Research. In a report released last month, the task force said that of 310 cases of atypical femur fractures under study, 94% of the patients had been taking bisphosphonates, most for more than 5 years. The task force stopped short of declaring that the medications cause the fractures.

The FDA noted today that atypical femur fractures also happen to people not taking bisphosphonates.

The label change applies only to bisphosphonates approved for osteoporosis such as alendronate (Fosamax; Merck) and risedronate sodium (Actonel; Proctor & Gamble Pharmaceuticals). Bisphosphonates approved for the treatment of Paget's disease and high blood calcium levels caused by cancer are unaffected.

"Patients Shouldn't Be Fearful"

At a press conference today, Sandra Kweder, MD, deputy director of the Office of New Drugs in the agency's Center for Drug Evaluation and Research (CDER), said patients with osteoporosis who are taking a bisphosphonate should continue to do so unless advised by their healthcare provider not to.

"[These] patients...shouldn't be fearful of their medicine," said Dr. Kweder. "They [bisphosphonates] have prevented innumerable fractures in their years of use."

Theresa Kehoe, MD, a team leader in the Division of Reproductive and Urologic Products in CDER's Office of Drug Evaluation, supplied numbers to support her colleague's claim. In 1996, 1 year after alendronate, the first bisphosphonate for osteoporosis, was approved, hip fractures represented 598 of every 100,000 hospital discharges, Dr. Kehoe said. In 2006, this rate had fallen to 428 of every 100,000 discharges.

Nevertheless, the FDA announced today that it would continue to study the safety and effectiveness of long-term use of bisphosphonates, which may be associated with the atypical femur breaks. The revised label will now state that "the optimal duration of use has not been determined" and that patients on the medication should be periodically reevaluated regarding their ongoing need for it.

During the press conference, Dr. Kehoe speculated that if long-term use of a bisphosphonate significantly improved bone mineral density, a patient might be able to come off the drug "for years...or a shorter time," given how well bones retain this drug. Because long-term bisphosphonate therapy is still under study, the agency is not yet ready to recommend definitive treatment options for such patients, she said.

However, the FDA is recommending in its new label information that physicians consider interrupting bisphosphonate therapy if any patient reports a tell-tale dull, aching pain in the thigh or groin. Most patients on bisphosphonates who sustain a complete atypical femur fracture experience this pain weeks or months beforehand. The pain may be related to a partial fracture, such as a stress fracture, but at this point, the agency's understanding of it is still murky, Dr. Kehoe said.

More information about today's announcement is available on the FDA's Web site.

To report adverse events related to bisphosphonates, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....